Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 74, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 27, 2002, 5:34 PM EDT for Washington County, New York; Bennington County, Vermont. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 5:34 PM EDT (21:34 UTC)
- Expired
- Jun 27, 2002, 6:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Washington County, NY, Bennington County, VT
The radar
The Albany radar (KENX), 92 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:45 PM EDT | Thunderstorm Wind | Eagle Bridge, NY | |
| Jun 27, 5:51 PM EDT | Hail 1 | North Bennington, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 272134 SVRALY NYC115-VTC003-272230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 533 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN EASTERN NEW YORK NORTHERN BENNINGTON COUNTY IN SOUTHERN VERMONT * UNTIL 630 PM EDT * AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM DORSET TO SOUTH CAMBRIDGE... MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SUNDERLAND AND MANCHESTER CENTER AT 540 PM EDT SHAFTSBURY AND PERU AT 545 PM EDT BONDVILLE AT 555 PM EDT THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 27, 2:30 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT THU JUN 27 2002 .DISC...SVR TSTM BOX ISSUED UNTIL 8PM. RADAR SHOWING PCPN DEVELOPING ACROSS NORTHERN PORTION OF CWA. SAT PIC SHOWING BREAKS IN CLDS ACROSS THE CWA SINCE EARLY THIS AFTERNOON. WITH HEATING OF SUN AND FRONTAL PASSAGE SVR TSTMS LOOK LIKELY. 12Z MORNING SOUNDING CALCULATED A CAPE OF 1632 J/KG. NEW ETA RUN GENERATING A GOOD AMOUNT OF SFC BASED CAPE ACROSS THE CWA ALSO WITH LI IN SUPPORT OF SVR WX. WILL WORD TONIGHT AS SHOWERS AND THUNDERSTORMS LIKELY. LOOKS LIKE COLD FRONT SHOULD BE THROUGH FCA BETWEEN 02Z AND 06Z. FRI LOOKS TO BE QUIET. FRONT IS THROUGH THE CWA AND HIGH PRESSURE BUILDS INTO THE AREA. LONG TERM...THE EXTENDED PORTION OF THE FORECAST LOOKS QUIET ON FROM SATURDAY THROUGH TUESDAY AS A HIGH PRESSURE RIDGE BUILDS ACROSS THE NORTHEAST. TEMPS LOOK TO BE ABOVE NORMAL FOR THE BEGINNING OF NEXT WEEK. LONG RANGE MODELS KEEPING THE MOISTURE IN THE SOUTH EASTERN PORTION OF THE US FOR THE BEGINNING OF THE WEEK. THERE IS A SLIGHT RISK OF THUNDERSTORMS LATE TUESDAY AND ON WEDNESDAY. .HYDRO STATUS...WILL EXPECT SOME HEAVY RAIN ACROSS THE CWA THIS EVENING WITH THUNDERSTORMS. WILL HAVE TO KEEP A CLOSE EYE ON ANY SLOW MOVING CELLS/TRAINING CELLS. .ALY...SEVERE THUNDERSTORM WATCH UNTIL 8PM. NYC001-039-093-113-083-095-115-021-027-091-111-035-041-043-057- KOLECI
In the hours before
Local storm report, Jun 27, 2:42 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
242 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM SARATOGA SPGS NY WIND DAMAGE
06/27/02 SARATOGA NUMEROUS TREES DOWN.Local storm report, Jun 27, 3:51 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
351 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM SARATOGA SPGS NY WIND DAMAGE
06/27/02 SARATOGA NUMEROUS TREES DOWN.
0313 PM CAMBRIDGE NY WIND DAMAGE
06/27/02 WASHINGTON POWER LINES AND TREES DOWN
NNNNLocal storm report, Jun 27, 4:09 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM SARATOGA SPGS NY WIND DAMAGE
06/27/02 SARATOGA NUMEROUS TREES DOWN.
0313 PM CAMBRIDGE NY WIND DAMAGE
06/27/02 WASHINGTON POWER LINES AND TREES DOWN
0350 PM NEWPORT NY WIND DAMAGE
06/27/02 HERKIMER NUMEROUS TREES/POWER
LINES/ POWER POLES DOWN
NNNNLocal storm report, Jun 27, 4:55 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM SARATOGA SPGS NY WIND DAMAGE
06/27/02 SARATOGA NUMEROUS TREES DOWN.
0313 PM CAMBRIDGE NY WIND DAMAGE
06/27/02 WASHINGTON POWER LINES AND TREES DOWN
0350 PM NEWPORT NY WIND DAMAGE
06/27/02 HERKIMER NUMEROUS TREES/POWER
LINES/ POWER POLES DOWN
0420 PM MAYFIELD NY WIND DAMAGE
06/27/02 FULTON TREES/LIMBS DOWN
0420 PM GLOVERSVILLE NY WIND DAMAGE
06/27/02 FULTON TREES/LIMBS DOWN
NNNNThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:07 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 23 min |
| Jun 27, 2:51 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 24 min |
| Jun 27, 3:06 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Saratoga | 54 min |
| Jun 27, 3:44 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 61 min |
| Jun 27, 4:01 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 59 min |
| Jun 27, 4:17 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 58 min |
| Jun 27, 4:38 PM EDT | Flash Flood Warning | ALY | Fulton, Herkimer, Saratoga | 5 hr |
| Jun 27, 5:59 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 61 min |
| Jun 27, 7:15 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 30 min |
| Jun 27, 6:01 PM EDT | Severe Thunderstorm Warning | ALY | Windham | 59 min |
| Jun 27, 6:55 PM EDT | Severe Thunderstorm Warning | ALY | Bennington | 50 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.